I have had CMV 3 times this year as well as once after being treated for a rejection.  This is something that I seem to get when my WBC gets below 3.  Since I have been on MYFORTIC I have been troubled with low WBC and very low HCT.  My HCT has been running 23 - 26 and I am on weekly shots of Aranesp to help my kidney with the protein that makes my blood.  This causes me to have terrible muscle weakness, nausea, fatigue, headaches, shortness of breath  and all around feeling of ill health.  I have to be put on Valcyte at a cost of $1,800 a month for one pill a day.  It gets better and then as soon as I go off it comes back.

I am 21-1/2 years post transplant for a kidney.

Has anyone had this also??

Views: 82

Comment

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Comment by Rachel on July 17, 2012 at 3:57pm

Judith

So sorry that girl gave you such a hard time.  It's not as if she's paying for them.  Without the customer she wouldn't have her job. :)  Sometimes I feel like telling them, I'll trade you places in a heartbeat.  Maybe she was having a bad day and took it out on you.

Comment by Mark on July 17, 2012 at 11:29am
Judith when I am treated rudely by med professionals including pharmacies, I ALWAYS ask for an evaluation form, fill it out completely with a comment regarding the poor service and mail it in. The negative behavior generally stops after that. I try to balance this by taking the time to fill in the evaluations positively when it is warranted. WOW, $60 a pill for the valcyte? I was on it for 60 days post tx and guess it was just another bill in a mountain of them back then and I never noticed the actual cost. My insurance is an individual HSA which pays 100% after a large deductible. There is a drug cap but my current dosages of prograf and cellcept keep me below it, thank God.
Comment by Judith on July 17, 2012 at 7:05am

Hi Rachael,

    Yes, Valcyte is $1,800 for 30 pills at Walgreens where I have to go.  I have two insurances and end up with a good co-pay.  However, I have quite a few meds in that price range.  My meds are up to $4,500 a month and without my two insurances I would be in real trouble.  I have had problems with Walgreens only running them through my first insurance and then telling me that i owe $1,500 co-pay!! Yikes.... I tell them they have to do my second insurance and the girl was always so rude and acted like it irritated her. I finally had to call the manager and she got it straightened out.  I told her that I never asked to be sick or asked for these meds. Sometimes they made me feel like it was all optional!  I am so glad that you qualify for the help!!  I always have missed the boat.

Comment by Rachel on July 16, 2012 at 10:11pm

Hi Judith

I'm on Valcyte and it is very expensive.  I'm on medicare and have schedule d coverage....but I still qualified for the drug assistance program.  It helps alot, don't know what I would do without their assistance.

 

Comment by Kristy on July 15, 2012 at 4:23pm

Debbie -

I did not have any symptoms wit the CMV any time I had it.  I hear you can get pretty sick, but I was only slightly more tired than usual (but with my blood counts all mixed up, this is normal for me) . . . but I couldn't even tell you what to look for.  They decided to check me when the WBC started creeping down after being hospitlized again.

Comment by Judith on July 14, 2012 at 7:37pm

I am on Valcyte right now.  It seems that when I go off, the CMV comes back.  What happens is, I get very nausous, extreme fatigue, diareaha, stomach cramps and almost flu like symptoms.  Just all around feel bad.    I am being tested each time I get meds and then for 2 months after I go negative before I can be taken off Valcyte.   When my wbc gets low, it seems to hit again.  The first time I got it, was following my two rejections.  I was really terribly sick with it!!

Comment by DebbieK on July 14, 2012 at 5:50pm

What are the symptoms of CMV? My donor and I are both CMV positive and I was just taken off valcyte. Had to take it for the first full year for prevention.   

Comment by Judith on July 14, 2012 at 5:27pm

Hi Kristy,

     I started my journey on Cyclosporine and had really bad problems on that drug.  I actually took Immuran at that time as well.  After 12 years, I had a very bad case of Shingles in the head and they replaced the two drugs with Cellcept.  I had had two rejections that were treated and saved my kidney prior and I was really nervous.  The Cellcept was very hard on my stomach.  I was on it for about 8 years and really struggled with terrible "gut" aches.  They then changed me to Myfortic as it is just the generic of Cellcept, but said to be easier on the stomach.  Then my problems began with the very low WBC.  I have always suffered with Anemia, but it seems that I am always running around 3 and that is too low and would throw me into the CMV.  I was put on the Arenesp every two weeks but it wasn't helping to bring up my hematocrit which was ranging in the low so's which put my hemoglobin around 8 & 9.  Mine was as low as 7.6 2 months ago and is now about 9.  I now take the Aranesp every week.  Now I am on Iron pills and they bother my stomach once again.    It is an ongoing battle, but I do have a really great Coordinator that I work with and that helps.  One thing I know after doing this for 21+ years is, be sure to tell them everything!!  The best to you!  Judi

Comment by Kristy on July 14, 2012 at 3:33pm

Well, I have a very similar situation. . . I am 8 months post pancreas transpkant, and have been on the Myfortic since transplant.  I guess tge pancreas transplant is most similar to the kidney, because I see all Nephrologists at the transplcant center - either that, or they don't know wh to send me to!  Anyway, besides the nausea and al that fun, I also had CMV 3 times already - and they say it si from my white count getting too low.  It has been as low as 0.6, in which they took me off the Myfortic a few times. I am also on Aranesp injections, which treats the red count (my anemia).  The white count is treated by Nupogen injections, which are extremely costly - both injects make me feel miserable.  I have gotten off the Nupogen since they took me off Myfortic 3 weeks ago.  They replaced it with Imuran, which is an OLD transplant med.  So without the Nupogen , after 3 weeks off Myfortic, my white count is stll only 2.0, and my red count lingers at 8.5 - 9,.0, even withthe Aranesp. .  I am not sure what caues it all - but it is frustrating!

© 2014   Created by Hostess Risé.

Badges  |  Report an Issue  |  Terms of Service